Alka-Seltzer®

Generic Drug
Aspirin, Sodium Bicarbonate, Citric Acid

READ THE LABEL

Dosage Forms (Bayer)

EffervescentTablets: aspirin 325mg, sodium bicarbonate 1700mg, citric acid 1000mg

 

Adult Dosing Guidelines

  • For relief of heartburn, acid indigestion, sour stomach with HEADACHE, or BODY and MUSCULAR ACHES and PAINS. Also for fast relief of upset stomach with HEADACHE from overindulgence in food and drink — especially recommended for taking before bed and again on arising.
  • Dosing: Dissolve effervescent tablet in 4 ounces of water before taking.
  • 2 tablets every 4 hours not to exceed 8 tablets in 24 hours (60 years or older: do not exceed 4 tabs in 24hrs)

Pediatric Dosing Guidelines

  • Children and teenagers should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye’s syndrome, a rare but serious illness reported to be associated with aspirin.

Triage Questions About Treatment or Related Issues

  • Has the patient had an allergic reaction to aspirin or other types of salicylates? (If yes, refer to MD)
  • Is the patient pregnant (especially last 3 months) or nursing? (If yes, refer to MD)
  • Is the patient asthmatic? (If yes, refer to MD)
  • Does the patient have stomach problems that persist or recur, ulcers, or bleeding problems? (If yes, refer to MD)
  • Is the patient taking prescription medication for anticoagulation (blood thinners), diabetes, gout, or arthritis? (If yes, refer to MD)
  • Is the patient a child/teen recovering from chicken pox, exhibiting flu symptoms, or currently experiencing influenza? (If yes, refer to MD)
  • Does the patient drink alcohol? (If yes, warn patient of potential increases in blood alcohol concentrations when taking aspirin and consuming alcohol on a full stomach).
  • Is the patient on a sodium restricted diet? (If yes, inform patient that each tablet contains 567mg of sodium and they should notify their doctor before taking this product).

General Information

  • Reye’s syndrome is a rare, acute, life-threatening condition that occurs primarily in children or teenagers in the course of or while recovering from a mild respiratory tract infection, flu, chicken pox, or other viral illness. The risks far outweigh the benefits of using this product if you are unsure of your child’s exact illness.
  • The antacid used in Alka-Seltzer results from a combination of citric acid and sodium bicarbonate. This special combination of ingredients produces a buffered solution that acts quickly and effectively to reduce indigestion and provide relief from the resulting discomforts.
  • Alka-Seltzer contains aspirin, heat treated sodium bicarbonate and citric acid. When mixed with water, the sodium bicarbonate and citric acid yield sodium citrate plus carbon dioxide. Sodium bicarbonate also reacts with acetylsalicylic acid and water to yield sodium acetylsalicylate plus carbon dioxide. The carbon dioxide from these reactions forms the characteristic bubbles.
  • Antacids may interact with certain prescription drugs. Ask you doctor or pharmacist.
  • If ringing in the ears or loss of hearing occurs, consult a doctor before taking any more of this product.
  • Do not take this product for pain for more than 10 days unless directed by a doctor. If pain persists or gets worse, if new symptoms occur, or if redness or swelling is present, consult a doctor because these could be signs of a serious condition. Keep this and all drugs out of the reach of children.
  • It is especially important not to use aspirin during the last three months of pregnancy unless specifically directed to do so by a doctor because it may cause problems in the unborn child or complications during delivery. ***Also see Bayer Aspirin monograph***


Adverse Reactions/Side Effects
Reye’s syndrome, hives, rash, nausea, dyspepsia, melena, prolonged bleeding time, hepatic dysfunction with large doses.

Natural Products or Nutritional Interactions
May be taken with food or milk if GI upset occurs. Avoid alcohol while taking this medication (especially with food). Ginko should not be taken concurrently with aspirin due to the anticoagulation properties of both.